Hail, Rankin
- When
- May 14, 4:17 PM CST to 4:21 PM CST
- Where
- Rankin County, 4 mi SW of Pelahatchie
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.279, -89.848
Isolated thunderstorms developed across Central Mississippi with one becoming severe and producing nickel sized hail in Rankin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Isolated thunderstorms developed across Central Mississippi with one becoming severe and producing nickel sized hail in Rankin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 14, 2:51 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 351 PM CDT MON MAY 14 2007 .DISCUSSION...OVERALL...NOT A LOT HAS CHANGED IN THE FORECAST FROM TONIGHT INTO WED. ISO CONVECTION HAS FIRED AND WILL CONTINUE TO FIRE ACROSS THE S HALF INTO THE EARLY EVENING. GOOD MOISTURE ADV IS OCCURRING ACROSS THAT AREA WITH A NICE MARINE LAYER PUSHING INLAND. THIS MOIST AIRMASS CONTAINS NEAR 70 DEWPTS AND IS PROVIDING THE INSTABILITY WITH STEEP LAPSE RATES ALOFT. MOST OF THE SVR ACTIVITY WILL REMAIN S OF THE CWA...BUT IT WILL HAVE THE POTENTIAL TO GET RATHER CLOSE. DUE TO THIS...HAVE PAINTED A SMALL PORTION OF THE FAR S CWA FOR SOME ISO SVR STORMS FOR THE REST OF THIS AFTERNOON AND INTO THE EARLY EVENING. PREV AND CURRENT FORECAST HAS THIS ISO CONVECTION HANDLED WELL AND IT WILL REMAIN. WILL CONTINUE TO CARRY HAZE FOR THE E HALF TONIGHT. AS HAS BEEN MENTIONED...SMOKE FROM THE SE US FIRES IS MOVING IN ON THE HEELS OF E/SE FLOW. TEMPS TONIGHT WILL BE RATHER WARM AND HAVE FOLLOWED GUID. HIGHER LOW-LEVEL MOISTURE AND INCREASING STRATUS WILL DO THE TRICK. FOR TUE...NOT REAL EXCITED ABOUT PRECIP CHANCES. YES WE WILL HAVE BETTER LOW-LEVEL MOISTURE...BUT THERE WILL STILL EXIST TOO MANY NEG FACTORS. FIRST...THE MOISTURE WILL NOT BE ADVECTING IN...ACTUALLY THE E HALF WILL SEE NEG THETA E ADV AS SOME DRIER AIR MOVES IN FROM THE E AROUND THE SFC RIDGE. THE BEST MOISTURE WILL EXITS ACROSS THE W HALF AND IT WILL BE HERE THAT THE BEST POPS WILL BE. NOT REALLY EXPECTING ANY STRONG ACTIVITY AS THE BETTER MOISTURE THAT WILL BE IN PLACE WILL KEEP TEMPS A BIT COOLER WHICH WILL RESULT IN WEAKER LAPSE RATES. THE WESTERN ACTIVITY MAY LINGER INTO THE EARLY EVENING...BUT THEN DISSIPATE. THERE WILL LIKELY BE A WINDOW IN THE MIDDLE OF THE TUE NIGHT PERIOD WHERE THERE WILL BE NO ACTIVITY. HOWEVER...BY THE END OF THE PERIOD...THE COLD FRONT WILL BE GETTING CLOSER AND MOVING INTO OUR NW CWA. THERE MAY BE ONGOING CONVECTION AND WILL FOLLOW POPS FOR THAT AREA. WED IS GOING TO BE TOUGH. WE NEED RAIN AND THIS SYSTEM IS LIKELY NOT GOING TO BRING THE AREA WHAT IT NEEDS. THERE WILL BE PRECIP AROUND...BUT NOT EVERYONE WILL GET IT AND THE ONES THAT DO...WONT GET ENOUGH. THIS ROUND OF GUID HAS COME IN LOWER WITH POPS AND I CAN SEE WHY. A GOOD BIT OF NEG FACTORS WILL BE AT WORK. POOR LOW-LEVEL CONVERGENCE...WEAK LIFT...TIMING AND THE FACT THAT THE FRONT WILL HAVE TO BATTLE SOME DRY AIR THAT WILL BE ENTRENCHED OVER THE SE HALF OF THE AREA. HOWEVER...THIS PERIOD HAS BEEN THE ONE ADVERTISED AS THE BEST SHOT OF PRECIP BY THE OPS MODELS AND ENSEMBLES. THE LATEST ENSEMBLE DATA...EURO AND UKMET INDICATE BETTER CHANCES OF RAIN AS THEY HAVE BETTER CONVERGENCE ALONG THE BOUNDARY. I WILL GO AGAINST MY BETTER JUDGMENT AND KEEP OUR CURRENT POPS GOING WHICH ARE 40-50%. THE GFS HAS BEEN REALLY LOW OF LATE ON GENERATING POPS...WHICH HAS BEEN MOSTLY CORRECT...BUT WITH THE PASSAGE OF THIS DECENT COLD FRONT...THERE SHOULD BE SOME PRECIP OUT THERE FOR PLACES TO MEASURE. AS FOR TEMPS...CLOUDS...PRECIP AND CAA WILL LIKELY KEEP TEMPS ON THE COOL SIDE. GUID SEEMS TOO COOL ACROSS THE N AND WILL TWEAK UPWARD. THE CENTRAL LOOKS GOOD WITH AROUND 80 AND WILL BUMP UP THE SE AS THE FRONT WILL WAIT UNTIL LATE TO MOVE THROUGH. /CME/ (WEDNESDAY NIGHT THROUGH MONDAY)...ONCE THE FRONT MOVES THROUGH BY THURSDAY...THE AREA WILL QUICKLY DRY OUT. RIDGING AT THE SURFACE AND ALOFT WILL QUICKLY TAKE CONTROL OF THE REGION. PWATS WILL DROP TO WELL BELOW AN INCH AND REMAIN SO THROUGH AT LEAST SUNDAY. ONE THING THAT WILL HAVE TO BE MONITORED WILL BE FIRE WEATHER CONCERNS FOR THE END OF THE WORK WEEK...ESPECIALLY ON THURSDAY. HIGH TEMPERATURES WILL REACH THE UPPER 70S TO LOWER 80S WITH DEW POINTS ONLY IN THE 40S EXPECTED...WHICH WILL GIVE RELATIVE HUMIDITIES DROPPING TO THE THE UPPER 30S TO LOWER 40S. THE WIND WILL ALSO BE UP SOME AROUND 8 TO 12 KTS WITH GUSTS UP TO 15 KTS POSSIBLE. THIS MAY GIVE US THE POSSIBILITY FOR SOME FIRE WEATHER PROBLEMS...ESPECIALLY IF RAINFALL FROM THE FRONT ON WEDNESDAY IS MINIMAL. WENT AHEAD AND PUT A MENTION OF THIS IN THE HWO. OTHERWISE...HAD NO DISAGREEMENTS WITH THE PREVIOUS FORECASTER AND ONLY MADE A FEW MINOR TWEAKS TO THE GOING FORECAST. PREVIOUS LONG TERM DISCUSSION IS ATTACHED. /14/ PREV LONG TERM DISCUSSION...A COLD FRONT SWINGS THROUGH THE REGION WEDNESDAY. GUIDANCE SUGGESTS TEMPERATURES WILL FALL A FEW DEGREES BEHIND THE SYSTEM...HOWEVER MODEL TEMPS WERE SLIGHTLY WARMER. LEANED MORE TOWARD THE RAW MODEL OUTPUT AND RAISED HIGH TEMPS ABOUT 3 DEGREES EACH DAY FROM WED-FRI. THE LATEST RUN HAS THE BOUNDARY OUT OF THE AREA BY THURSDAY. THE UPPER RIDGE BUILDS OVER THE AREA AND A COOL CANADIAN HIGH SETS UP OVER THE EASTERN HALF OF THE US AND MAINTAINS THROUGH EARLY NEXT WEEK. /07/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 66 85 66 79 / 10 22 12 51 MERIDIAN 64 85 62 81 / 6 13 10 51 VICKSBURG 67 86 65 78 / 10 36 32 48 HATTIESBURG 66 85 63 84 / 16 21 10 51 NATCHEZ 67 84 65 79 / 14 49 18 50 GREENVILLE 68 87 62 76 / 5 31 67 43 GREENWOOD 67 85 64 76 / 5 21 61 44 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM: CME LONG TERM: 14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 258 PM CDT MON MAY 14 2007 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 151958- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 258 PM CDT MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND TUESDAY... ...THUNDERSTORMS... ISOLATED STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING ACROSS THE SOUTHERN HALF OF THE OUTLOOK AREA...GENERALLY ALONG AND SOUTH OF I-20. ACROSS THE FAR SOUTHERN PORTION OF THE FORECASTS....ISOLATED SEVERE STORMS WILL BE POSSIBLE. THIS AREA WILL BE MAINLY SOUTH OF A LINE FROM BUDE TO LAUREL. A WEAK LOW PRESSURE TROUGH MOVING WEST ACROSS THE NORTHERN GULF COAST REGION WILL COMBINE WITH STRONG DAYTIME HEATING AND INCREASING MOISTURE TO TRIGGER ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING. CURRENTLY...SEVERAL SEVERE STORMS ARE ONGOING ALONG THE I-10 CORRIDOR AND THE FEATURE THAT IS GENERATING THOSE STORMS MAY SHIFT JUST FAR ENOUGH NORTH TO CATCH A FEW COUNTIES SOUTH OF HIGHWAY 84. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND SMALL HAIL. ALL ACTIVITY SHOULD DISSIPATE SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY... ...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY NIGHT... THE ARKLAMISS REGION WILL POSSIBLY SEE THE POTENTIAL FOR FIRE DANGER FOR THE END OF THE WORK WEEK...ESPECIALLY ON THURSDAY. THIS AREA HAS SEEN BELOW NORMAL RAINFALL THE PAST COUPLE OF MONTHS AND IS CURRENTLY VERY DRY. THE COLD FRONT THAT IS MOVING THROUGH ON WEDNESDAY MAY NOT PROVIDE ENOUGH RAINFALL TO MOISTEN VEGETATION ENOUGH TO PREVENT A FIRE DANGER. TEMPERATURES ON THURSDAY WILL BE GETTING TO THE UPPER 70S TO LOWER 80S...AND RELATIVE HUMIDITIES DROPPING TO PERCENTS IN THE UPPER 30S TO LOWER 40S WILL BE POSSIBLE. THESE COMBINED WITH WINDS AROUND 10 TO 15 MILES PER HOUR WILL SET THE STAGE FOR POTENTIAL FIRE DANGERS IF THE AREA DOES NOT SEE ENOUGH RAINFALL WITH THE FRONT ON WEDNESDAY. PLEASE CHECK BACK FOR UPDATED FORECASTS ON THIS POTENTIALLY HAZARDOUS SITUATION. ...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Jackson/Brandon,MS radar (KDGX), 13 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33246.